Alert archive / Kansas / Tornado Warnings in 2022
Tornado Warning 24, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 11, 2022, 6:23 PM CDT for Marshall County, Pottawatomie County, Riley County, Kansas. It was in force for 37 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2022, 6:23 PM CDT (23:23 UTC)
- Expired
- Jun 11, 2022, 7:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 2.5 in
Counties Marshall County, KS, Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 6:24 PM CDT | TSTM WND DMG | 3 Nne Blue Rapids, KS | REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN. |
| Jun 11, 6:26 PM CDT | TORNADO | 3 Nne Blue Rapids, KS | STORM SURVEY: A TORNADO TOUCHED DOWN 3 NNE OF BLUE RAPIDS AND TRAVELED 1.6 MILES SSW AND LIFTED 1.4 MILES NNE OF BLUE RAPIDS. THE TORNADO BLEW OVER RAIL CARS JUST WEST OF US 77 2.2 MILES NNE OF BLUE RAPIDS, KS. TORNADO WIDTH WAS 50 YARDS. |
| Jun 11, 6:27 PM CDT | TSTM WND DMG | Waterville, KS | DELAYED REPORT FROM SURVEY ON JUNE 12. TIME ESTIMATED FROM RADAR. LARGE TREE LIMBS OF 12 INCHES IN DIAMETER SNAPPED OFF. ESTIMATED WINDS OF 80MPH. |
| Jun 11, 6:30 PM CDT | TSTM WND DMG | 1 Ssw Waterville, KS | HIGHWAY 77 CLOSED WEST OF BLUE RAPIDS DUE TO POWER LINES DOWN ALONG THE ROAD. |
| Jun 11, 6:30 PM CDT | TSTM WND DMG | Blue Rapids, KS | DELAYED REPORT FROM MPING: TREES UPROOTED OR SNAPPED; ROOF BLOWN OFF. |
| Jun 11, 6:31 PM CDT | TSTM WND DMG | Blue Rapids, KS | REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN. |
| Jun 11, 6:40 PM CDT | TSTM WND DMG | Waterville, KS | 12 INCH TREE LIMB DOWN AS WELL AS MULTIPLE SMALLER LIMBS AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 3:37 PM CDT | Tornado Watch | SPC | 6 hr |
| Jun 11, 5:31 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
725
WFUS53 KTOP 112323
TORTOP
KSC117-149-161-120000-
/O.NEW.KTOP.TO.W.0024.220611T2323Z-220612T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
623 PM CDT Sat Jun 11 2022
The National Weather Service in Topeka has issued a
* Tornado Warning for...
North central Riley County in northeastern Kansas...
Northwestern Pottawatomie County in northeastern Kansas...
Southwestern Marshall County in northeastern Kansas...
* Until 700 PM CDT.
* At 621 PM CDT, a confirmed tornado was located 5 miles north of
Blue Rapids, moving south at 25 mph.
HAZARD...Damaging tornado and tennis ball size hail.
SOURCE...Weather spotters confirmed tornado. At 615 PM a trained
spotter reported a tornado south of Marysville.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Blue Rapids and Waterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3983 9651 3947 9644 3947 9681 3982 9674
TIME...MOT...LOC 2321Z 003DEG 24KT 3975 9664
TORNADO...OBSERVED
MAX HAIL SIZE...2.50 IN
$$
Reese4 follow-up statements
712
WWUS53 KTOP 112334
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
634 PM CDT Sat Jun 11 2022
KSC117-149-161-120000-
/O.CON.KTOP.TO.W.0024.000000T0000Z-220612T0000Z/
Riley-Pottawatomie-Marshall-
634 PM CDT Sat Jun 11 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTH
CENTRAL RILEY...NORTHWESTERN POTTAWATOMIE AND SOUTHWESTERN MARSHALL
COUNTIES...
At 632 PM CDT, a confirmed large and extremely dangerous tornado was
located over Blue Rapids, moving south at 30 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado. At 625 PM a trained
spotter reported a tornado 5 miles north of Blue Rapids.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
Locations impacted include...
Blue Rapids and Waterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3979 9652 3947 9644 3947 9681 3976 9674
TIME...MOT...LOC 2332Z 002DEG 26KT 3969 9664
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...2.00 IN
$$
Reese562
WWUS53 KTOP 112341
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
641 PM CDT Sat Jun 11 2022
KSC117-149-161-120000-
/O.CON.KTOP.TO.W.0024.000000T0000Z-220612T0000Z/
Riley-Pottawatomie-Marshall-
641 PM CDT Sat Jun 11 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTH
CENTRAL RILEY...NORTHWESTERN POTTAWATOMIE AND SOUTHWESTERN MARSHALL
COUNTIES...
At 641 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles south of Blue Rapids, moving south at 45 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
north central Riley, northwestern Pottawatomie and southwestern
Marshall Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3968 9651 3947 9650 3947 9678 3965 9676
TIME...MOT...LOC 2341Z 343DEG 38KT 3960 9662
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
Reese710
WWUS53 KTOP 112348
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
648 PM CDT Sat Jun 11 2022
KSC117-112358-
/O.CAN.KTOP.TO.W.0024.000000T0000Z-220612T0000Z/
Marshall-
648 PM CDT Sat Jun 11 2022
...THE TORNADO WARNING FOR SOUTHWESTERN MARSHALL COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Kansas.
LAT...LON 3947 9650 3947 9678 3954 9677 3956 9650
TIME...MOT...LOC 2348Z 357DEG 29KT 3948 9664
$$
KSC149-161-120000-
/O.CON.KTOP.TO.W.0024.000000T0000Z-220612T0000Z/
Riley-Pottawatomie-
648 PM CDT Sat Jun 11 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTH
CENTRAL RILEY AND NORTHWESTERN POTTAWATOMIE COUNTIES...
At 648 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Olsburg, moving south at 35 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
north central Riley and northwestern Pottawatomie Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3947 9650 3947 9678 3954 9677 3956 9650
TIME...MOT...LOC 2348Z 357DEG 29KT 3948 9664
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
Reese187
WWUS53 KTOP 112353
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
653 PM CDT Sat Jun 11 2022
KSC149-161-120002-
/O.EXP.KTOP.TO.W.0024.000000T0000Z-220612T0000Z/
Riley-Pottawatomie-
653 PM CDT Sat Jun 11 2022
...THE TORNADO WARNING FOR NORTH CENTRAL RILEY AND NORTHWESTERN
POTTAWATOMIE COUNTIES WILL EXPIRE AT 700 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds up to 70 mph
remain likely and a Severe Thunderstorm Warning remains in effect
for the area.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
northern Riley and Pottawatomie Counties until 715 PM.
LAT...LON 3947 9650 3947 9678 3954 9677 3956 9650
TIME...MOT...LOC 2352Z 003DEG 24KT 3946 9664
$$
ReeseWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 11, 2:38 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jun 11, 2:38 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Topeka KS 238 PM CDT Sat Jun 11 2022 .DISCUSSION... Issued at 238 PM CDT Sat Jun 11 2022 Key messages: 1. Severe weather is possible mainly over far northeastern and east central Kansas this evening. 2. The heat ramps up Sunday afternoon with heat indices from 105- 110 degrees. A Heat Advisory has been issued. 3. Heat concerns continue through mid next week with several days of heat indices around 100 degrees. Highly conditional, yet potentially high impact setup for severe weather this afternoon, particularly over far northeast and east central Kansas. Temps this afternoon have quickly climbed into the low 90s while dewpoints have peaked into the low 70s. A weak sfc boundary from southeast NE into northern MO has been the source for a few elevated, non-severe cells shifting into northeast KS this afternoon. Cloud bases are pretty high around 10-12 kft and are tapping into some of the instability, however given the strong EML holding on, have not grown to severe limits. A few of the HREF members hinted at this scenario of weak showers and isolated thunder continuing to impact far northeast Kansas for the next 1-2 hours before the severe convection develops along the front further to the northwest in NE and IA from 21-23Z. As these storms move south and southeastward, EML weakens as sfc CAPE climbs over 5000 J/KG by early evening. Forecast soundings over far northeast into east central KS depict ample effective bulk shear over 50 kts while clockwise curved hodographs within 0-3 KM are conducive for all hazards as a possibility. If the cells are discrete supercells, tornado concerns increase given the environment, however it appears more likely updrafts merge into a cluster or line tracking southward over MO, clipping far eastern KS after 23Z. Very large hail and damaging wind gusts around 70 mph are the more likely hazards with these storms. Convection exits the CWA around 05Z as the frontal boundary settles near the KS/NE border. Lingering cloud cover and ample moisture warms overnight lows to the middle 70s, priming Sunday for an even hotter afternoon as sfc moisture pools along and just north of the weak boundary bisecting the CWA. Models are in general consensus for middle to potentially upper 70s while highs are progged in the middle 90s, resulting in heat indices from 105 to 110 degrees. A Heat Advisory has been issued for the entire forecast area through 9 PM. The passing upper ridge across the central CONUS gives way to an southwest flow pattern and thunderstorm complex developing off the high plains Sunday. Latest model runs are trending slower with this system and further north, perhaps only impacting north central KS late Sunday evening. The excessive heat continues through Wednesday as the upper ridge amplifies in response to a developing low pressure system over the Pacific Northwest. Fortunately low levels are more mixed with wind gusts in the afternoon, alleviating heat indices slightly between 100 and 105 degrees each afternoon. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1220 PM CDT Sat Jun 11 2022 VFR prevails with latest satellite observing increasing mid level high clouds impacting terminals during the afternoon. May also see occasional wind gusts to 20 kts before winds weaken blo 10 kts aft 00Z. Diurnal cumulus builds by late afternoon with focus for TSRA developing north and east of KTOP/KFOE. Latest guidance is mostly consistent in TSRA remaining east of terminals in the 03Z-05Z time frame so have removed VCTS mention. This will be the focus for updates at next issuance. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 9 PM CDT Sunday for KSZ008>012- 020>024-026-034>040-054>056-058-059. && DISCUSSION...22 AVIATION...22
Hazardous weather outlook, Jun 11, 2:48 PM CDT, 3 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 248 PM CDT Sat Jun 11 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-122000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 248 PM CDT Sat Jun 11 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight Thunderstorms are possible across the entire outlook area this evening with the highest chance for severe storms being along and east of a line from Marysville to Topeka to Ottawa. Main hazards would be very large hail, and damaging wind gusts. A tornado or two cannot be ruled out, especially if storms that develop are discreet. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat indices from 105 to 110 degrees are expected Sunday afternoon for the entire outlook area. A Heat Advisory is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Jun 11, 6:01 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
601 PM CDT SAT JUN 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TORNADO 6 WNW OKETO 39.99N 96.71W
06/11/2022 MARSHALL KS EMERGENCY MNGR
REPORTS OF TORNADO ON THE GROUND.
&&
MFLocal storm report, Jun 11, 6:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT SAT JUN 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 6 N HANOVER 39.98N 96.86W
06/11/2022 U1.00 INCH WASHINGTON KS PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
JWLocal storm report, Jun 11, 6:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT SAT JUN 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 5 N HANOVER 39.96N 96.86W
06/11/2022 E1.50 INCH WASHINGTON KS STORM CHASER
&&
JWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 2:40 PM CDT | Heat Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 30 hr |
| Jun 11, 5:09 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 51 min |
| Jun 11, 5:28 PM CDT | Tornado Warning | TOP | Marshall | 32 min |
| Jun 11, 5:37 PM CDT | Tornado Warning | TOP | Marshall | 23 min |
| Jun 11, 5:57 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 33 min |
| Jun 11, 6:00 PM CDT | Tornado Warning | TOP | Marshall | 30 min |
| Jun 11, 6:27 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley, Washington | 48 min |
| Jun 11, 6:52 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 23 min |
| Jun 11, 6:59 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 46 min |
Nearby
Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.